Exam Review
- You are caring for an elderly patient who sustained a head injury earlier today. She seems be acting confused. The patient's family members say that she is usually confused at baseline at home as well. However, you as the RN are still concerned about which of the following with this patient?A)Subdural hematomaB)Delirium related to being in the hospitalC)DiabetesD)Scalp laceration
- When looking the waveform of your patient with ongoing intracranial pressure monitoring, you know that which of the following is normal and to be expected?A)The P2 wave is higher the P1B)P1 wave is higher than P2C)P3 wave is higher than P1D)D.P3 is higher than P2
- Your patient in ED with a head injury develops rhinorrhea. You quickly grab a 4x4 gauze to test the drainage. When you observe the drainage on the gauze, which of the following would indicate a positive Halo sign?A)Blood will cover the whole gauzeB)There will be a circle of blood in the center of gauze with a yellow ring around itC)There will be a greenish color fluid present on the gauzeD)There will be multiple circles of blood noted on the gauze
- Why is it difficult to find an appropriate combination of sedatives, analgesics and paralytics in a patient with increased ICP?A)Because patient's are very specific in what they wantB)They can alter neurological state, masking true neurological changesC)Patients are usually allergic to many of these medicationsD)Many patients have comorbidities that make choice of agents difficult
Exam Review
- A 45-year-old female with a recent history of subarachnoid hemorrhage suddenly becomes unresponsive. Her ICP reading spikes to 35 mmHg. Which of the following is the most appropriate immediate action?A)Administer 3% hypertonic salineB)Initiate barbiturate comaC)Perform emergent CT scanD)Notify neurosurgeon for possible decompressive craniectomy
- You are caring for a patient with increased intracranial pressure due to subdural hemorrhage. Which of the following drugs would you expect to be ordered by the HCP?A)MannitolB)IbuprofenC)IV heparinD)Warfarin
- You are the primary RN caring for patient in Diabetic Ketoacidosis (DKA). Which of the following symptoms would you expect to see in this patient?(SATA)A)Kussmaul's respirationsB)DysuriaC)"Fruity" breathD)KetonuriaE)Glucose levels below 100
- Which of the following conditions would put a patient at risk for prerenal acute kidney injury?A)dribbling of urineB)vomiting and diarrhea for 3 daysC)difficulty starting urine streamD)history of kidney stones
Exam Review
- A patient with IICP has a sodium level of 128 mEq/L. The physician orders 3% hypertonic saline. What is the primary goal of this intervention?A)Induce diuresisB)Correct hyponatremiaC)Reduce cerebral edemaD)Increase blood pressure
- Your patient has an AV graft in their left arm for dialysis. Which of the following is true regarding the AV graft?A)This is used more commonly than an AV fistulaB)This is more likely to become infected when compared to an AV fistulaC)This is a temporary access siteD)Patient cannot be discharged home with an AV graft
- As the nurse caring for a patient with chronic kidney disease, you know that one of the causes of anemia in CKD is which of the following?A)Increase hydrogen ions in bloodB)Decreased erythropoietin productionC)Change in white blood cell functionD)Hyperinsulinemia
- You are the RN working in the ICU. One of your patients has an order for continuous intracranial pressure monitoring. When you go into the patient's room and do your shift assessment, the transducer of the ventriculostomy drain is placed at the level of the tragus of the ear. What should you do given this finding?A)nothing, this is the correct placement of the transducerB)elevate the patient's head of bed to 30 degreesC)adjust the level of the transducer as it is in the wrong positionD)notify the health care provider immediately
Exam Review
- Which of the following findings would be most concerning to you in a patient with continuous ICP monitoring?A)The patient has a cough for the lat 5 daysB)Cloudy cerebrospinal fluid drainageC)You notice a rash developing on his coccyxD)Cerebrospinal fluid production at 20ml/hr
- Which of the following findings in your assessment would be the most reliable way to determine your patient's neurological status?A)BP of 90/65B)Cranial nerve testingC)PERRLAD)Change in level of consciousness
- Which of the following lab findings do you expect to see in a patient with diabetic ketoacidosis (DKA)?A)pH level less than 7.30B)HCO3 levels greater than 22C)HematuriaD)Glucose levels less than 100
- During the Oliguric phase of acute kidney injury, which of the following symptoms would you expect in a patient with fluid overload?A)Distended neck veinsB)HypotensionC)EdemaD)Fever
Exam Review
- A patient with IICP shows signs of the Cushing's triad. Which of the following is NOT typically part of this triad?A)Irregular respirationsB)FeverC)BradycardiaD)Increased systolic blood pressure
- You are attempting to assess a patient's AV fistula for a thrill. How is this done?A)You auscultate the site of anastomosis with your stethoscope and listen for a rushing soundB)You place a blood pressure cuff on the arm of the AV fistula to look for pulsations at the siteC)You want to palpate the site of anastomosis for a buzzing sensationD)You check for capillary refill distal from the site of anastomoses
- A 32-year-old male is admitted to the ICU following a severe motor vehicle accident. He has a Glasgow Coma Scale (GCS) score of 7. Initial CT scan shows a large subdural hematoma with midline shift. His vital signs are: BP 180/100 mmHg, HR 50 bpm, RR B breaths/min, SpO2 96% on mechanical ventilation. The nurse notes that his right pupil has suddenly become dilated and nonreactive. What is going on?A)Patient is likely having a brain herniationB)Patient is likely having an ischemic strokeC)Patient is severely dehydratedD)Patient has uncontrolled hypertension
- You are assigned to care for a patient with diabetes insipidus. Which of the following will NOT be included in your assessment of this patient?A)Strict I&OsB)Checking sodium level trendsC)Blood pressure monitoringD)Ambulation trial with O2 monitoring
Exam Review
- You have a patient who has a ventriculostomy drain in place for intracranial pressure monitoring and continuous cerebral spinal fluid drainage. As the primary RN what will you do to ensure an accurate reading of the ICP waveform?A)Make sure patient is laying flatB)Close the drain to stop CSF drainage for 6 minutesC)Empty drainage tubeD)Check patient's vital signs
- Which of the following are nursing interventions related to body positioning when caring for a patient with increased ICP?A)Elevate HOB to 30 degreesB)Make sure patient has a bowel movement everydayC)Turn patient with slow, gentle movements to prevent increase in ICPD)Place patient in prone position every 2 hours
- While caring for a patient with diabetic ketoacidosis (DKA), which of the following lab values would you want to communicate with the HCP before starting an insulin drip?A)Calcium:8.5B)Phosphorous: 4.0C)Potassium: 2.8D)Glucose: 275
- You are taking care of a patient who has a Ventriculostomy in place. You know that this device is used for which of the following functions?A)Measuring Intracranial Pressure (ICP)B)Draining Cerebral Spinal fluid (CSF)C)Checking blood pressureD)Both A&B